Wisconsin, 2010Tornadoes in Wisconsin, June 17, 2010
June 17, 2010 · NWS DLH · 2 events in 1 county or zone
A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico was responsible for the widespread severe weather outbreak across the Upper Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful mid summer storm system over the western Dakotas, combined with warm moist air surging northward from the Gulf of Mexico was responsible for the widespread severe weather outbreak across the Upper Midwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 17, 5:43 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 17, 5:43 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
643 PM CDT THU JUN 17 2010
.AVIATION...00Z TAFS.
NO SATELLITE IMAGERY ATTM. TSRA WILL CONTINUE TO AFFECT THE
TERMINALS THROUGH 04Z IN NE MN AND 06Z IN NW WI. GUSTY SFC
WINDS...WITH HIGHER GUSTS IN VCNTY OF STRONGER STORMS. WINDS WILL
DIMINISH FOR A TIME AFTER STORMS END THEN CRANK UP AGAIN 13Z-14Z
FRIDAY. OTHERWISE...VFR.
&&
.PREV DISCUSSION... /ISSUED 500 PM CDT THU JUN 17 2010/
MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM/TORNADO POTENTIAL
ACROSS CENTRAL MINNESOTA THROUGH 7 PM...
ARC OF TORNADIC SUPERCELL STORMS HAS DEVELOPED FROM NW MN SSEWD TO
BETWEEN ALEXANDRIA AND BRAINERD WITH SEVERAL CONFIRMED TORNADOES
WITH STORM IN SOUTHEAST OTTERTAIL COUNTY. IF STORMS MAINTAIN
PRESENT MOVEMENT..THEY WILL MOVE INTO CASS/CROW WING COUNTIES
BETWEEN 5-530 PM.
TORNADO THREAT IS VERY HIGH OVER CASS AND CROW WING COUNTIES THROUGH
AT LEAST 630 PM.
AIRMASS TO THE SOUTHWEST OF A LINE FROM LAKE MILLE LACS TO LAKE
WINNIBIGOSHISH CONTINUES TO RAPIDLY DESTABILIZE WITH STRONG
WARM/MOIST ADVECTION AND 40-50 KT LLJ. THE LARGER SCALE KINEMATIC
ENVIRONMENT REMAINS VERY FAVORABLE FOR ALL MODES OF SEVERE WEATHER
INCLUDING TORNADOES...GOLF BALL AND LARGER HAIL...AND APPEARS TO BE
BECOMING MORE FAVORABLE FOR STRONG WINDS.
RADAR DATA FROM KDLH/KMPX/KMVX SUGGESTS NUMEROUS NEW UPDRAFTS HAVE
DEVELOPING BETWEEN ST CLOUD/ALEXANDRIA AND BRAINERD. THIS MAY BE THE
BEGINNING OF UPSCALE GROWTH FROM DISCRETE CELLS TO MCS
DEVELOPMENT..AND THIS TRANSITION MAY BEGIN IN EARNEST OVER THE
SOUTHWEST PART OF THE DULUTH CWA /CASS AND CROW WING COUNTIES/
BETWEEN 5-6 PM. AS SUCH..WE EXPECT THE DAMAGING WIND THREAT TO
INCREASE SIGNIFICANTLY IN ADDITION TO TORNADOES AND HAIL OVER THE
NEXT COUPLE OF HOURS.
&&
.POINT TEMPS/POPS...
DLH 52 77 54 71 / 70 10 10 10
INL 56 73 51 72 / 70 20 30 10
BRD 56 78 57 75 / 50 10 10 10
HYR 64 84 58 76 / 70 20 10 10
ASX 62 82 58 75 / 70 20 20 10
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ143>147.
&&
AVIATION...GSF
Hazardous weather outlook, Jun 17, 1:42 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
242 PM CDT THU JUN 17 2010
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
242 PM CDT THU JUN 17 2010
...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE NORTHLAND...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ONGOING SEVERE THUNDERSTORMS OVER NORTH CENTRAL MINNESOTA WILL
CONTINUE TO POSE A THREAT OF GOLF BALL SIZE HAIL AND 60 MPH WINDS
THROUGH AT LEAST 5-6 PM..AFFECTING ITASCA AND KOOCHICHING COUNTIES.
A WIDESPREAD AND SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS WILL
OCCUR ACROSS MUCH OF THE REGION FROM LATE THIS AFTERNOON INTO
TONIGHT. INTENSE SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT CENTRAL
MINNESOTA BETWEEN 4 AND 8 PM... WITH STORMS RAPIDLY SPREADING
EASTWARD ACROSS THE REMAINDER OF CENTRAL AND NORTHERN MINNESOTA AND
NORTHWEST WISCONSIN DURING THE MID TO LATE EVENING AND OVERNIGHT.
THE MOST INTENSE SEVERE WEATHER IS EXPECTED ACROSS MINNESOTA...
GENERALLY WEST OF THE HIGHWAY 53 AND INTERSTATE 35 CORRIDORS... AND
IN PARTICULAR AREAS FROM GRAND RAPIDS... TO LEECH LAKE... BRAINERD
AND LAKE MILLE LACS. TORNADOES... THUNDERSTORM WINDS IN EXCESS OF
80 MPH... AND GOLF BALL TO BASEBALL SIZE HAIL ARE ALL POSSIBLE WITH
THE STRONGEST STORMS.
THESE STORMS WILL POSE A SIGNIFICANT RISK TO LIFE AND PROPERTY...
AND PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER
INFORMATION THIS AFTERNOON AND TONIGHT ACROSS THE ENTIRE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED FOR THE REMAINDER OF THE
AFTERNOON INTO TONIGHT.
LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
242 PM CDT THU JUN 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NORTHEAST WINDS WILL BE GUSTY THIS AFTERNOON AND EVENING AS A
STORM SYSTEM APPROACHES FROM THE WEST. SUSTAINED NORTHEAST WINDS
15 TO 20 KNOTS WITH GUSTS 25 TO 30 KNOTS WILL BE POSSIBLE. SEE
THE LATEST MARINE WEATHER MESSAGE FOR FURTHER DETAILS.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MOST OF
WESTERN LAKE SUPERIOR THIS EVENING AND OVERNIGHT WITH STRONG
WINDS... LARGE HAIL AND FREQUENT DEADLY LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND FRIDAY
NIGHT...AND AGAIN FROM SUNDAY INTO WEDNESDAY.
MILLER
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 17, 6:36 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
736 PM CDT THU JUN 17 2010
MNZ019-020-037-038-180130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-PINE-SOUTHERN LAKE/NORTH
SHORE-
736 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR SOUTHERN SAINT LOUIS AND
CARLTON COUNTIES...
AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN SAINT LOUIS AND CARLTON
COUNTIES FROM THE WEST. THE STORMS SHOULD MOVE INTO THE AREA BY 830
PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT FOR SAINT LOUIS AND CARLTON
COUNTIES UNTIL 900 PM.
LOCATIONS IMPACTED INCLUDE...
AUTOMBA... WRIGHT... KETTLE RIVER...
ISLAND... CROMWELL... SILICA...
FLOODWOOD... GOWAN... BARNUM...
NEMADJI... MAHTOWA... TOIVOLA...
SAWYER... ELMER... MEADOWLANDS...
LAT...LON 4728 9184 4696 9183 4668 9232 4642 9233
4641 9305 4727 9305
04Local storm report, Jun 17, 6:56 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL SWATARA 46.90N 93.67W
06/17/2010 E1.75 INCH AITKIN MN TRAINED SPOTTER
&&
LAMERSSpecial weather statement, Jun 17, 7:09 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
809 PM CDT THU JUN 17 2010
WIZ001-006-180200-
BURNETT-DOUGLAS-
809 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR DOUGLAS AND BURNETT
COUNTIES...
AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD DOUGLAS AND BURNETT COUNTIES FROM
THE WEST. THE STORMS SHOULD ENTER THE WESTERN PARTS OF THE COUNTIES
BY 845 PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY.
LOCATIONS IMPACTED INCLUDE...
CLAM LAKE... SIREN... YELLOWLAKE...
WEBSTER... BIG SAND LAKE... RIVERSIDE...
HERTEL... RIVERSIDE... COZY CORNER...
BIRCH ISLAND LAKE... WEBB LAKE... PATZAU...
MOOSE JUNCTION... DAIRYLAND... CHAFFEY...
LAT...LON 4568 9280 4589 9266 4604 9227 4661 9226
4669 9161 4619 9158 4617 9208 4568 9207
4568 9217 4572 9217 4572 9251 4568 9252
04Local storm report, Jun 17, 7:23 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM NON-TSTM WND DMG 1 S AITKIN 46.52N 93.71W
06/17/2010 AITKIN MN TRAINED SPOTTER
12 INCH DIAMETER PINE TREE BLOWN DOWN SOUTH SIDE OF
AITKIN.
&&
SGSpecial weather statement, Jun 17, 7:23 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
823 PM CDT THU JUN 17 2010
WIZ007-180215-
WASHBURN-
823 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR WASHBURN COUNTY...
AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD WASHBURN COUNTY FROM THE WEST.
THE STORMS SHOULD MOVE INTO THE WESTERN PART OF THE COUNTY BY 900
PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY.
LOCATIONS IMPACTED INCLUDE...
SPOONER LAKE... TREGO... SPOONER...
SHELL LAKE... SARONA... MINONG...
LAMPSON... EARL...
LAT...LON 4616 9159 4566 9156 4567 9202 4614 9204
04
Special weather statement, Jun 17, 7:55 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
855 PM CDT THU JUN 17 2010
WIZ002-008-180245-
BAYFIELD-SAWYER-
855 PM CDT THU JUN 17 2010
...VERY STRONG THUNDERSTORMS HEADING FOR BAYFIELD AND SAWYER
COUNTIES...
AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING TOWARD BAYFIELD AND SAWYER COUNTIES FROM
THE WEST. THE STORMS SHOULD MOVE INTO THE WESTERN PART OF THESE
COUNTIES BY 945 PM.
THESE STORMS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. CONTINUE TO MONITOR THE LATEST
WEATHER CONDITIONS FOR POSSIBLE SEVERE THUNDERSTORM OR TORNADO
WARNINGS. BE PREPARED TO TAKE SHELTER QUICKLY IF NECESSARY. A
TORNADO WATCH CONTINUES IN EFFECT UNTIL 100 AM.
LOCATIONS IMPACTED INCLUDE...
NELSON LAKE... UPPER EAU CLAIRE LAKE...
RESERVE... NORTHWOODS BEACH... LITTLE ROUND LAKE...
HAYWARD... EDGEWATER... CHIEF LAKE...
LAT...LON 4692 9081 4655 9097 4595 9094 4594 9071
4567 9072 4567 9151 4672 9152
04Tornado, Burnett
- When
- June 17, 8:01 PM CST to 8:05 PM CST
- Where
- Burnett County, 4.43 mi WNW of Grantsburg to 3.87 mi WNW of Grantsburg
- Rating
- EF1
- Path length
- 0.77 mi
- Path width
- 300 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.798, -92.768
A tornado crossed the St. Croix River into southwest Burnett County Wisconsin from Pine County Minnesota, about 1.5 miles north of Highway 70, and dissipated about 3.5 miles west-northwest of Grantsburg, WI. The tornado moved into Wisconsin around 9 pm. EF1 damage was assigned due to damage to a home near Grantsburg WI, along with significant tree damage.
Tornado, Burnett
- When
- June 17, 8:05 PM CST to 8:06 PM CST
- Where
- Burnett County, 3.91 mi WNW of Grantsburg to 3.87 mi W of (Gtg)grantsburg Muni
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.806, -92.752
A second EF0 tornado briefly formed and dissipated a short time later from the same parent thunderstorm.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 20102 deaths · 28 injured · $300,000 · EF4 · 32 events
- Tornadoes and Flash Flooding in Minnesota, June 17, 20101 death · 15 injured · $50,000 · EF4 · 67 events
- Tornadoes and Hail in North Dakota, June 17, 20101 injured · EF4 · 30 events
- Tornadoes and Hail in Minnesota, June 17, 20102 injured · $331,000 · EF2 · 29 events
- Tornadoes and Hail in Minnesota, June 17, 2010$2.1 million · EF1 · 18 events
- Tornadoes and Flash Flood in North Dakota, June 17, 2010$1.1 million · EF1 · 27 events
- Tornadoes and Hail in Iowa, June 17, 2010$441,000 · EF0 · 46 events
- Flooding in Iowa, June 17 to 28, 2010$1.0 million · 2 events
- Tornado and Damaging Winds in Wisconsin, June 17, 2010$221,000 · EF1 · 8 events
- Hail and Damaging Winds in Georgia, June 17, 2010$636,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Texas, June 17, 2010$425,000 · 1.75 in hail · 12 events
- Flooding in Iowa, June 17 to 30, 2010$550,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238875, 238876.